U.S. doctors online nowAsk doctors free
CA
A 26-year-old male asked:

I've been on 10mg prozac (fluoxetine) for 3 months for anxiety and depression. i feel better now.will i get a withdrawal if i suddenly stop taking the medications?

2 doctor answers4 doctors weighed in
Dr. Catherine Shaw
Clinical Psychology 38 years experience
Yes : Yes, it can be dangerous to stop ssri (prozac (fluoxetine) etc) suddenly. Best to taper off under your doctor's guidance. It will not take long. Hope you keep feeling well.
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Jane Steiner
Psychiatry 45 years experience
We usually recommend staying on the antidepressant for at least 6 months after it starts to help you, and if possible a year, for the best result. Relapse is more likely if you go off the med sooner than that (relapse is actually the danger in this situation). Prozac has a very long half-life, so the likelihood of a "discontinuation syndrome" ( what people often call withdrawal) is less.
Apr 19, 2014
Dr. Jane Steiner
Psychiatry 45 years experience
But Dr Shaw is absolutely correct in telling you not to make any changes without consulting your doctor--making decisions like this on your own can often not end well.
Apr 19, 2014
Dr. Irving Harper
Internal Medicine 37 years experience
Yes you can: You can have serious withdrawal sx from stopping your med suddenly. Please let your doc know how you feel and agree to a fast taper together. It is often recommended that a patient stay on their antidepressant for a full year before going off to assure great chance there is no relapse.
Created for people with ongoing healthcare needs but benefits everyone.
Last updated May 20, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.